Wisconsin, 2021Dense Fog in Wisconsin, January 5, 2021
January 5, 2021 · NWS MKX · 1 event in 1 county or zone
Dense fog was a factor in a head-on-collision on highway 14 in the Janesville Township. One fatality and one seriously injured person were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog was a factor in a head-on-collision on highway 14 in the Janesville Township. One fatality and one seriously injured person were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 5, 7:36 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 5, 7:36 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
736 PM CST Tue Jan 5 2021
.UPDATE...
(Issued 736 PM CST Tue Jan 5 2021)
We issued a Dense Fog Advisory at 530 PM for inland areas and now
expanded that to include all of our counties except Milwaukee,
Racine, and Kenosha. Note that with temperatures below freezing,
we have freezing fog and therefore slick spots are possible on
untreated roads and surfaces.
There are a lot of complex factors in play right now. The areas
that were sunny earlier today started to fog in, but it was hit or
miss and mainly low spots. Then high clouds are starting to stream
in which should help to limit the dense fog, but they are eroding
as they get over south central WI this evening. The stratus that
held on all day is gradually expanding and the cloud bases are
lowering, and dense fog is developing. With a little greater
dewpoint depression in southeast WI, there is less confidence for
widespread dense fog to develop, but we are keeping an eye on web
cams.
Cronce
&&
.SHORT TERM...
(Issued 319 AM CST Tue Jan 5 2021)
Tonight:
As a deck of circus clouds moves into Wisconsin from the west it
looks like the optimism for clearing skies today was for naught.
Surface ridging will begin to slide in overhead this evening into
the overnight hours. With the low level stratus clouds lingering
in our east and the incoming upper level circus deck this evening,
the overnight low temperatures were brought up slightly. With the
light winds and high dewpoint this evening through the overnight
hour, radiational fog is still expected to occur. However,
widespread dense fog and dense freezing fog is not expected. Low
lying areas and river valleys could occasionally become dense
overnight, but it isnt expected to last long.
Wednesday and Thursday:
As the high pressure moves east across Ontario and Quebec, winds
will shift to onshore. The east to northeast winds Wednesday and
Thursday will bring the potential for some light lake-effect
precipitation along and inland from Lake Michigan. There should be
enough lake-induce instability for at least some very light lake
effect precipitation. The best chance look to arrive Wednesday
night through thursday as an elongated shortwave digs across the
eastern Great Lakes, extending back across lower Michigan. With
inversion shallow and no significant or strong cold air advection
working across the region, soundings look to support drizzle or
freezing drizzle due to the lack of cloud ice.
Patterson
&&
.LONG TERM...
(Issued 319 AM CST Tue Jan 5 2021)
Friday through early next week:
The weather looks to remain quiet, with a shortwave digging south
from Canada that expected to bring a cold front across the region
early next week. This should bring some colder weather for the
latter half of the weekend into early next week. Multiple days
with high pressure over the Great Lakes Region will limit moisture
in Wisconsin and should prevent any precipitaion to go along with
the frontal passage. Thus maintaining a dry forecast. With this
being so far out still, there is quite a bit of uncertainty with
this.
Patterson
&&
.AVIATION...
(Issued 736 PM CST Tue Jan 5 2021)
LIFR ceilings are developing and expanding across southern WI this
evening. Dense fog is developing and expanding quickly as well.
The TAFs start showing improvement in visibilities after 10Z, but
this may need to be extended. We are watching an area of high
clouds that should start streaming into south central WI
overnight, which should help to shorten the lifespan of the dense
fog early in the morning.
Cronce
&&
.MARINE...
(Issued 319 AM CST Tue Jan 5 2021)
High pressure will begin to move into the Great Lakes Region this
evening. This will bring winds down to 15 knots or less this
evening. Winds will remain light out of the north through
Wednesday. Wednesday night through Friday, high pressure anchored
in eastern Canada builds southwest across the western Great Lakes
as weak low pressure drops south across the Mid- Mississippi
Valley. This will favor easterly winds becoming northeast
Wednesday and Thursday, and eventually northerly by Friday. Winds
look to remain around 15 to 20 knots mid to end of the week, with
the strongest winds expected across the far southern parts of Lake
Michigan. Patterson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-
WIZ069-WIZ070 until 9 AM Wednesday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jan 5, 5:35 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
535 PM CST Tue Jan 5 2021
WIZ046-047-051-052-056>060-062>072-062345-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
535 PM CST Tue Jan 5 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Areas of fog and freezing fog are likely tonight, especially
across the western half of the outlook area. A Dense Fog Advisory
is in effect for this area through mid morning on Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Dense fog and freezing fog will linger into mid to late morning
on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any reports of slick
roads and bridges will be appreciated.
LMZ643>646-062345-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
535 PM CST Tue Jan 5 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
No hazardous weather is expected at this time.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062345-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
535 PM CST Tue Jan 5 2021
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
No hazardous weather is expected at this time.
www.weather.gov/mkx
Dense Fog, Rock
- When
- January 5, 8:50 PM CST to 9:05 PM CST
- Where
- Rock forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Dense fog was a factor in a head-on-collision on highway 14 in the Janesville Township. One fatality and one seriously injured person were reported.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Rock | 2021-01-05 | 55 | Male | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 5 to 18, 20213 events
- Winter Weather in Colorado, January 5, 20213 events
- Heavy Snow in Washington, January 5 to 6, 20212 events
- High Wind in Washington, January 5, 202152 kt wind · 2 events
- Heavy Snow and High Wind in Alaska, January 5, 202156 kt wind · 2 events
- Dense Fog in California, January 5, 20211 event
- Winter Weather in Wyoming, January 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929247.